Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Pueblo, CO

June 25, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 2004, 4:07 PM MDT for Las Animas County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 4:07 PM MDT (22:07 UTC)
Expired
Jun 25, 2004, 6:00 PM MDT
In force
113 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS55 KPUB 252207
SVRPUB
COC071-260000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
  HAIL...AND DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 
  JUST WEST OF MODEL...AND WAS MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  MODEL AND TYRONE BY 420 PM MDT
  7 MILES NORTHWEST OF VILLE GREEN BY 600 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3746 10441 3728 10442 3719 10334 3755 10334

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT FRI JUN 25 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY: CURRENT SATTELITE IMAGERY AND H5 RUC ANALYSIS SHOW AN
UPPER LEVEL RIDGE OVER THE DESERT SW...WITH NW FLOW ACROSS THE
ROCKIES. DISTURBANCES IN THE UPPER FLOW HAVE BEEN KICKING OFF
CONVECTION SINCE EARLY THIS MORNING...AND BY THE AFTN LTG WAS
WIDESPREAD ACROSS THE GREAT BASIN AND ROCKIES. FOR THE CWA...SFC
HIGH PRES OVER THE CENT PLAINS WAS KEEPING EASTERLY FLOW ACROSS THE
E CO PLAINS.

COMBINATION OF UPPER DISTURBANCE AND LOW LEVEL EASTERLY FEED OF
MOISTURE WILL CONTINUE CONVECTION THROUGH THE EVENING...WITH PRECIP
ENDING LATE OVER THE FAR E PLAINS AFTER MIDNIGHT. LOOKING AT SEVERE
PARAMETERS...META CAPE AT 1000-1300 J/KG AND LOW SHEAR AT AROUND 30
KTS COULD MEAN ISOLATED LARGE HAIL AND DAMAGING WINDS THIS EVENING.
LATEST NUMERICAL GUIDANCE INDICATED SLIGHTLY MINIMUMS...AND WITH
THE STRUGGLE TO WARM TODAY FELT THIS WAS REASONABLE. AS FOR
TOMORROW...LOOKS AS IF SATURDAY SHOULD BE A REPEAT OF TODAY...WITH
META MODEL INDICATING SLIGHTLY HIGHER CAPES AND 0-6 KM BULK SHEAR
DURING THE AFTN.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

VERY PERSISTENT WEATHER PATTERN LOOKS TO STAY IN PLACE THROUGH THE
EXTENDED PERIOD...WITH A WEAK UPPER RIDGE OVER THE DESERT SW UP
INTO THE GREAT BASIN...AND NW FLOW WITH MULTIPLE DISTURBANCES ACROSS
THE STATE. SFC PRES MAPS INDICATE THAT HI PRESSURE OVER THE CENTRAL
US PLAINS WILL EVENTUALLY START MOVING OUT TUES NIGHT...EASING THE
UPSLOPE EASTERLY FLOW. LOW LEVEL MOISTURE MIGHT START DRYING OUT THE
SECOND HALF OF NEXT WEEK...LOWERING THE DAILY THUNDERSTORM CHANCE TO
ISOLATED...AND ALLOWING MAX TEMPS TO GRADUALLY WARM. THIS IS
REFLECTED IN THE ONGOING GRIDS...AND FOUND LITTLE THAT NEEDED
ADJUSTING...OTHER THAN SLIGHT TWEAKING. WITH ABUNDANT MOISTURE IN
PLACE (DEWPOINTS IN THE 40S AND 50S)...DIURNAL CONVECTION IS ALMOST
ASSURED EACH DAY THROUGH TUESDAY...THEN TAPERING OFF WED THROUGH FRI.
EXPECT CONVECTION TO FIRE OFF OVER THE HIGHER TERRAIN EACH DAY BY 12
NOON...THEN SLOWLY MOVE E-SE ACROSS THE ADJACENT PLAINS DUE TO
LIGHTER H7 WINDS. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 25, 6:46 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT FRI JUN 25 2004

COZ058>089-093>099-261300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
646 AM MDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS...WHILE SCATTERED
STORMS ARE EXPECTED THIS AFTERNOON AND EVENING EAST OF THE SANGRES.
A FEW MORE THUNDERSTORMS ARE EXPECTED OUT WEST THAN IN PREVIOUS
DAYS...HOWEVER MOST OF THESE STORMS WILL BE MAINLY DRY.

ENOUGH MOISTURE...INSTABILITY AND WIND SHEAR WILL BE PRESENT FOR A
FEW OF THE THUNDERSTORMS WHICH DEVELOP ALONG THE EASTERN MOUNTAINS
AND EASTERN PLAINS TO BECOME SEVERE. THE MAIN THREATS WOULD BE HAIL
AROUND AN INCH IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH. THE SEVERE THREAT WILL BE MAINLY AFTER 2 PM...ALONG THE EASTERN
MOUNTAINS AND INTERSTATE 25 CORRIDOR...AND THE THREAT WILL SPREAD
EASTWARD ONTO THE PLAINS INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO FROM SATURDAY THROUGH THURSDAY.  THE POTENTIAL
THUNDERSTORMS SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY...
WITH THE MAIN THREAT FROM BEING CLOUD TO GROUND LIGHTNING...HAIL UP
TO THE SIZE OF QUARTERS...WIND GUSTS AROUND 50 MPH...AND LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ON THE EASTERN PLAINS AFTER NOON.

KC/METZE

In the hours before

Local storm report, Jun 25, 3:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WALSENBURG              37.63N 104.78W
06/25/2004  0.75 INCH        HUERFANO           CO   CO-OP OBSERVER

0321 PM     HAIL             WALSENBURG              37.63N 104.78W
06/25/2004  1.50 INCH        HUERFANO           CO   TRAINED SPOTTER

0323 PM     HAIL             WALSENBURG              37.63N 104.78W
06/25/2004  1.75 INCH        HUERFANO           CO   TRAINED SPOTTER

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:48 PM MDTFlash Flood WarningPUBRio Grande3 hr
Jun 25, 2:57 PM MDTSevere Thunderstorm WarningPUBLas Animas63 min
Jun 25, 3:08 PM MDTSevere Thunderstorm WarningPUBHuerfano67 min
Jun 25, 4:44 PM MDTSevere Thunderstorm WarningPUBOtero91 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.